Advertisement
+91 8617752708

British Journal of Medicine and Medical Research, ISSN: 2231-0614,Vol.: 3, Issue.: 4 (October-December)

Case Study

Severe Symptomatic Hypocalcemia after Denosumab Administration in an End-Stage Renal Disease Patient on Peritoneal Dialysis with Controlled Secondary Hyperparathyroidism

 

Mohit Agarwal1*, Éva Csongrádi1,2, Christian A. Koch1, Luis A. Juncos1, Vonda Echols1, Mihály Tapolyai3 and Tibor Fülöp1

1Department of Medicine, University of Mississippi Medical Center, Jackson, MS, USA.
2Department of Medicine, Medical and Health Science Centre University of Debrecen, Hungary.
3Fresenius Medical Care, Semmelweis University, Budapest, Hungary.

Article Information

Editor(s):

(1) Anonymous.

Reviewers:

(1) Khashayar Sakhaee, USA.

(2) Jacques Brown, Canada.

(3) Anonymous.

(4) Daniele Santini, University Campus Bio-Medico, Italy.

(5) Anonymous.

Complete Peer review History: http://www.sciencedomain.org/review-history/1275

Abstracts

We report the 1st case of severe, symptomatic hypocalcemia after denosumab (RANKL inhibitor) treatment in a peritoneal dialysis patient with secondary hyperparathyroidism and osteoporosis. A 58-year-old Caucasian female has been receiving chronic ambulatory peritoneal dialysis for four years secondary to polycystic kidney disease. Laboratory studies revealed: albumin-corrected calcium 9.0 mg/dL, phosphorus 5 mg/dL, alkaline phosphatase (ALP) 58 U/L [normal, 40-105], albumin 3.4 gm/dL [normal, 3.6-5.4] and intact parathyroid hormone (PTH) 315 pg/mL [normal, 40-72]. Marked osteoporosis was noted on the DXA scan, preventing her from renal transplantation considerations. She had failed conventional medical treatment, including per os calcium, monthly ergocalciferol (50,000 units/month), activated vitamin-D analog (doxercalciferol) and renal-failure adjusted alendronate (70 mg twice a month). She was started on subcutaneous denosumab 60 mg every 6 months. After her first dose, she developed a progressive drop of calcium, phosphorus, bicarbonate and magnesium, in spite of massive escalation of doxercalciferol and calcium supplementation. Hypocalcemia nadired at 6.3 mg/dL with symptomatic tetany, requiring a brief hospitalization approximately 7 weeks after denosumab treatment. Her elevated PTH rose further transiently (647 pg/mL), along with ALP (123 U/L). Bone-mineral parameters normalized approximately 3 months after denosumab administration. The observed phenomenon resembled the phenotype of “hungry bone syndrome” observed after surgical parathyroidectomy.
Conclusion: Treatment decisions based on bone densitometry results alone are not transposable between patients with or without end-stage renal disease. Denosumab may lead to critical hypocalcemia in dialysis patients and further aggravate existing secondary hyperparathyroidism.

Keywords :

Denosumab; end-stage renal disease; hungry bone syndrome; hypocalcemia; osteoporosis; RANK ligand inhibitor; tetany.

Full Article - PDF    Page 1398-1406 Article Metrics

DOI : 10.9734/BJMMR/2013/2989

Review History    Comments

About Us

SCIENCEDOMAIN international (SDI) publishes high-quality, OPEN peer-reviewed, OPEN access international journals in various sectors of science, technology and

Our Contacts

Guest House Road, Street no - 1/6,
Hooghly, West Bengal,
India

+91 8617752708

 

Third Floor, 207 Regent Street
London, W1B 3HH,
UK

+44 20-3031-1429